Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Norman, OK

March 7, 1998Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 7, 1998, 10:29 AM CST for Atoka County, Coal County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1998, 10:29 AM CST (16:29 UTC)
Expired
Mar 7, 1998, 11:00 AM CST
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 139 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 5:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 725 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
725 m²/s²
0-3 km storm-relative helicity
752 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS1 KOKC 071632 RRA
SVROKC
OKC005-029-071700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1029 AM CST SAT MAR 7 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL 1100 AM CST FOR PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHEAST OKLAHOMA
     NORTHWEST ATOKA AND EASTERN COAL

INCLUDING THE FOLLOWING LOCATIONS
     COTTONWOOD...PHILLIPS...WARDVILLE...CHOCKIE...COALGATE AND
     LEHIGH

AT 1024 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEHIGH...MOVING NORTHEAST AT 35 MILES PER 
HOUR. THIS STORM LIKELY CONTAINS HAIL UP TO ONE INCH IN DIAMETER.

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 7:17 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 7, 7:17 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CST SAT MAR 7 1998

WITH WDSPRD SHWRS AND TSTMS MOVING THROUGH CNTRL AND SRN OK...VSBYS
HAVE IMPVD. THUS WILL DROP DENSE FOG ADVY WHICH HAD BEEN IN EFFECT.

.OKC...
OK...WINTER STORM WATCH SATURDAY NIGHT AND SUNDAY MORNING
     ZONES 4>12-14>17-21-22.
TX...NONE.

In the hours before

Special weather statement, Mar 7, 6:30 AM CST, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-071830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CST SUN MAR 7 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE SOUTHERN HALF
OF OKLAHOMA AND WESTERN NORTH TEXAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF
I-40. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN COLORADO AND NORTHERN
NEW MEXICO CONTINUES TO BRING VERY MOIST AIR INTO THE SOUTHERN
PLAINS THIS MORNING. ALSO..A STRONG UPPER LEVEL SYSTEM OVER EASTERN
ARIZONA CONTINUES TO MOVE EASTWARD TOWARD THE SOUTH CENTRAL
U.S.

ALTHOUGH THE AIRMASS AT THE SURFACE IS RELATIVELY COOL AND
STABLE...ELEVATED THUNDERSTORMS HAVE DEVELOPED ABOVE THIS LAYER OF
AIR. SOME OF THESE STORMS HAVE ALREADY REACHED SEVERE LIMITS THIS
MORNING...MAINLY PRODUCING HAIL UP TO THE SIZE OF NICKELS.

DURING THE REST OF THE DAY...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AS COLDER AIR ALOFT MOVES ACROSS THE AREA. THE LOW
PRESSURE SYSTEM AT THE SURFACE AND A DRYLINE WILL PROVIDE LIFT FOR
THE MOIST AND UNSTABLE AIR...RESULTING IN THE CONTINUED DEVELOPMENT
OF THUNDERSTORMS.

ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATES.

MMT
Special weather statement, Mar 7, 6:30 AM CST, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-071830-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CST SUN MAR 7 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE SOUTHERN HALF
OF OKLAHOMA AND WESTERN NORTH TEXAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY SOUTH OF
I-40. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN COLORADO AND NORTHERN
NEW MEXICO CONTINUES TO BRING VERY MOIST AIR INTO THE SOUTHERN
PLAINS THIS MORNING. ALSO..A STRONG UPPER LEVEL SYSTEM OVER EASTERN
ARIZONA CONTINUES TO MOVE EASTWARD TOWARD THE SOUTH CENTRAL
U.S.

ALTHOUGH THE AIRMASS AT THE SURFACE IS RELATIVELY COOL AND
STABLE...ELEVATED THUNDERSTORMS HAVE DEVELOPED ABOVE THIS LAYER OF
AIR. SOME OF THESE STORMS HAVE ALREADY REACHED SEVERE LIMITS THIS
MORNING...MAINLY PRODUCING HAIL UP TO THE SIZE OF NICKELS.

DURING THE REST OF THE DAY...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AS COLDER AIR ALOFT MOVES ACROSS THE AREA. THE LOW
PRESSURE SYSTEM AT THE SURFACE AND A DRYLINE WILL PROVIDE LIFT FOR
THE MOIST AND UNSTABLE AIR...RESULTING IN THE CONTINUED DEVELOPMENT
OF THUNDERSTORMS.

ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN CENTRAL AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATES.

MMT
Local storm report, Mar 7, 7:29 AM CST, 3 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
725 AM SAT MAR 7 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    6 E LAWTON                OK   0.75 INCH HAIL AT
03/07/98   COMANCHE                       CHANNEL 7 TELEVISION
                                          STATION

0504 AM    OKLAHOMA CITY             OK   0.75 INCH HAIL AT
03/07/98   OKLAHOMA                       I-44 AND NW 10TH

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:37 PM CSTSevere Thunderstorm WarningOUNBryan38 min
Mar 6, 9:15 PM CSTSevere Thunderstorm WarningOUNBryan45 min
Mar 6, 9:59 PM CSTSevere Thunderstorm WarningOUNBryan31 min
Mar 7, 3:15 AM CSTSevere Thunderstorm WarningOUNComanche, Cotton45 min
Mar 7, 3:52 AM CSTSevere Thunderstorm WarningOUNGrady53 min
Mar 7, 4:49 AM CSTSevere Thunderstorm WarningOUNCleveland, Oklahoma41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.